Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 96, NWS Indianapolis, IN

July 25, 2009Fountain County, Vermillion County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 25, 2009, 1:03 AM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 1:03 AM EDT (05:03 UTC)
Expired
Jul 25, 2009, 2:00 AM EDT
In force
57 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 12:00 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 250503
SVRIND
INC045-165-171-250600-
/O.NEW.KIND.SV.W.0096.090725T0503Z-090725T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
103 AM EDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHWESTERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
  WARREN COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 200 AM EDT/100 AM CDT/

* AT 101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES NORTHWEST OF PENCE...OR 22 MILES SOUTH OF WATSEKA...AND
  MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENCE AROUND 130 AM EDT...
  STATE LINE CITY AROUND 135 AM EDT...
  WEST LEBANON AROUND 140 AM EDT...
  WILLIAMSPORT AROUND 145 AM EDT...

THIS STORM CONTAINS NEARLY CONTINOUS LIGHTNING. WHEN THUNDER 
ROARS...GO INDOORS THIS WARNING INCLUDES INTERSTATE 74 BETWEEN MILE 
MARKERS 0 AND 21.

LAT...LON 4048 8754 4048 8711 4013 8711 3989 8754
TIME...MOT...LOC 0502Z 297DEG 37KT 4047 8785

$$

PUMA
2 follow-up statements
000 
WWUS53 KIND 250534
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 AM EDT SAT JUL 25 2009

INC045-165-171-250600-
/O.CON.KIND.SV.W.0096.000000T0000Z-090725T0600Z/
FOUNTAIN-VERMILLION-WARREN-
134 AM EDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
EDT/100 AM CDT/ FOR NORTHWESTERN VERMILLION...FOUNTAIN AND WARREN
COUNTIES...

AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PENCE...OR 12 MILES NORTH OF DANVILLE...MOVING SOUTHEAST
AT 40 MPH. WHEN THUNDER ROARS...GO INDOORS

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE LINE CITY AROUND 140 AM EDT...
  WEST LEBANON AROUND 145 AM EDT...
  GESSIE AROUND 150 AM EDT...
  WILLIAMSPORT AROUND 155 AM EDT...

LAT...LON 4048 8754 4048 8711 4013 8711 3989 8754
TIME...MOT...LOC 0533Z 296DEG 35KT 4032 8756

$$

PUMA
000 
WWUS53 KIND 250550
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 AM EDT SAT JUL 25 2009

INC045-165-171-250600-
/O.CON.KIND.SV.W.0096.000000T0000Z-090725T0600Z/
FOUNTAIN-VERMILLION-WARREN-
150 AM EDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
EDT/100 AM CDT/ FOR NORTHWESTERN VERMILLION...FOUNTAIN AND WARREN
COUNTIES...

AT 148 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR WEST LEBANON...OR 17 MILES NORTHEAST OF DANVILLE...MOVING
SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVINGTON AROUND 155 AM EDT...
  WILLIAMSPORT AROUND 200 AM EDT...

LAT...LON 4033 8753 4048 8738 4048 8711 4013 8711
      3989 8754
TIME...MOT...LOC 0550Z 295DEG 29KT 4031 8737

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:30 PM EDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 24, 6:30 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT FRI JUL 24 2009

.AVIATION...DISCUSSION FOR 25/0000Z TAFS

SCT CU WILL DISSIPATE AFT SUNSET WITH LOSS OF HEATING...LEAVING
BEHIND SCT MID AND BKN HIGH CLOUDS. WINDS WILL DIMINISH ACROSS SRN
SITES...WHICH WILL LEAD TO SOME MVFR FOG FORMATION BY 05-06Z.
MEANWHILE ACROSS NRN SITES...WINDS AHEAD OF AN APPROACHING COLD
FRONT SHOULD KEEP ANY FOG AT BAY. THE WINDS WILL PICK UP AT SRN
SITES LATER DURING THE NIGHT AS THE FRONT APPROACHES...ALLOWING
VSBYS TO RETURN TO LOW VFR.

REMNANTS OF CURRENT CONVECTION ACROSS WI MAY IMPACT LAF AROUND 06Z.
OTHERWISE THE TIMING SHOULD BE 10-14Z FOR REMAINDER OF SITES. AS
FRONT/CONVECTION WILL BE ARRIVING DURING THE PD OF LOWER INSTABILITY
FOR MOST OF SITES...ONLY EXPECT SCT TSRA AND WILL USE CB AND VCTS
MENTION. FOR BMG TIMING LOOKS BETTER FOR TSRA...BUT BY THEN ITS TOO
FAR OUT IN THE FCST PD TO MENTION ANYTHING ELSE THAN VCTS.

AFTER FRONT PASSES A SITE EXPECT WINDS TO SHIFT TO W/NW AND BECOME
GUSTY TO AROUND 20KT.

&&

.DISCUSSION...

FOCUS THIS TIME AROUND WL BE ON TIMING/CVRG OF TRWS TNGT AND
TOMORROW ALONG WITH PSBL SVR WEATHER TOMORROW.

SFC ANLYS EARLY THIS PM HAD HIGH PRES ACRS THE FA AND A CD FNT FM
NERN MN TO SRN SD. ALOFT...THERE WAS A RIDGE ACRS THE GT BASIN...NW
FLOW ACRS THE OH VLY AND AN UPR LOW ACRS WRN ONT. FINALLY...VSBL PIX
WERE SHOWING SOME SCT CU DEVELOPING ACRS THE FA...AND TEMPERATURES
HAVE RISEN TO THE LOWER 80S.

MODELS IN PRETTY GOOD AGREEMENT ON BRINGING THE CD FNT TO ABOUT A
CHI-STL LINE BY 12Z SATURDAY...A FWA-IND-LWV LINE BY 18Z AND OUT
OF THE SERN FA BY 00Z SUNDAY. BASED ON 700MB OMEGA AND MN LVL RH
FIELDS...THE SHOWERS SHOULD HOLD OFF UNTIL AFT 06Z TNGT ACRS ALL BUT
THE XTRM NWRN CWA AS HAS BEEN ADVERTISED. ACTIVITY WL THEN SPREAD SE
ACRS CNTRL INDIANA OVERNGT WITH GOOD CHC POPS STILL LOOKING GOOD NW
TAPERING OFF TO SLGT CHC POPS SE. MODEL SOUNDING CAPES IN EXCESS OF
2000 J/KG THROUGH THE NGT WITH STG WAA...40 KT 850 JET SPREADING
ACRS CNTRL INDIANA. TOMORROW...CVRG OF TRWS WL INCRS AS FNT SPREADS
ACRS. WL CONTINUE WITH GOOD CHC TO LIKELY POPS. PREFER MORE
REALISTIC GFS POPS AS NAM LOOKS TO LOW IN THE W. BEST CHC OF SVR WL
BE ACRS THE SERN HALF OF OUR FA DURING THE AFTERNOON...BASICALLY
ALONG AND E OF THE 18Z FRONTAL POSITION AND WHERE MUCAPES ARE
FORECASTED TO EXCEED 3000 J/KG. SHEAR IS MARGINAL WITH LITTLE
TURNING BUT 30 KTS FM THE SFC-500 MB. COULD SEE LARGE HAIL WITH
WBZS DROPPING TO AROUND 10K FT BY AFTERNOON...BUT MORE LIKELY
DAMAGING WINDS. COULD ALSO BE HEAVY RAIN WITH PRECIP H20 VALUES IN
EXCESS OF 1.50 IN.

UPR LOW WL FOLLOW THE CD FNT AND DRIFT ACRS THE UPR GT LKS ON
SATURDAY BEFORE MOVING INTO THE SRN TIP OF HUDSON BAY BY 12Z MON.
WITH THE UPR LOW TO THE N...WL KEEP SMALL POPS IN THROUGH
SUNDAY...BUT THEN LOOKS LIKE A DRY FCST SUN NGT THROUGH MON NGT AS
HIGH PRES BUILDS IN. THE EXTENDED LOOKS WET AS A SLOW MOVING CD FNT
LOOKS TO BE MOVING IN MID TO LATE WEEK.

MOS TEMPS ARE PRETTY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED
CLOUD COVER...LOW LVL THERMAL PROGS AND FROPA TIMING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...MK
Hazardous weather outlook, Jul 25, 12:22 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EDT SAT JUL 25 2009

INZ021-029>031-036>039-045-046-051-052-260430-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-PUTNAM-HENDRICKS-VIGO-CLAY-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN AND FREQUENT
LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE
THUNDERSTORM OR TWO WITH DAMAGING WINDS AS THE PRIMARY THREAT
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY.
AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-047>049-053>057-060>065-067>072-260430-
MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...WITH CLOUD TO GROUND LIGHTNING STRIKES REMAINING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THUNDERSTORMS ARE EXPECTED SATURDAY AHEAD OF THE FRONT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM
MUNCIE TO INDIANAPOLIS TO SULLIVAN. DAMAGING WINDS...LARGE HAIL
AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR TUESDAY THROUGH THURSDAY. AT THIS
TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTINUE MONITORING THE UPCOMING
WEATHER SITUATION FOR FURTHER INFORMATION.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035-043-044-260430-
WARREN-FOUNTAIN-VERMILLION-PARKE-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A RISK FOR SEVERE
WEATHER...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN
ADDITION...STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END
BY 4 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY.
AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTINUE TO MONITOR ONGOING WEATHER CONDITIONS AND
ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:17 AM EDTSevere Thunderstorm WarningINDClay, Parke, Sullivan, Vermillion, Vigo43 min
Jul 25, 2:25 AM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Parke, Putnam50 min
Jul 25, 2:52 AM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more38 min
Jul 25, 3:20 AM EDTSevere Thunderstorm WarningINDBrown, Greene, Johnson, Lawrence, Monroe, Morgan and 1 more40 min
Jul 25, 3:32 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin, Sullivan57 min
Jul 25, 3:43 AM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.